Cutaneous Reactions to Transdermal Therapeutic Systems

Andrea L. Musel; Erin M. Warshaw

Disclosures

Dermatitis. 2006;17(3):109-122. 

In This Article

Irritant Reactions to TTSs

Skin irritation is the most commonly reported cutaneous side effect among users of TTSs. The exact prevalence of irritant reactions to TTSs is unknown, but general "skin reactions" from studies involving various TTSs have been reported in up to 97% of patients.

Classic irritant reactions are sharply demarcated and are limited to the area of TTS application.[4] Irritant reactions are most commonly reported with reservoir TTSs and usually fade quickly after removal of the patch.[5] Ingredients that are often implicated in irritant reactions include ethanol and glycerin. Bacterial degradation of nitroglycerin can also produce acrylic aldehyde, which is another known irritant.[4,6] Sweat accumulation is thought to be the major factor in skin irritation with long-term applications of TTSs because skin occlusion can lead to the obstruction of sweat ducts. When this occurs, sweat may escape from the duct wall and induce intraepidermal inflammation, often resulting in pruritus.[7] In addition, yeast and bacteria growth may be promoted in the moist high-temperature environment and can also play minor roles in irritatant reactions.[8] Friction from the removal of TTSs also functions as a major irritant.

Vasodilatation can mimic irritation. Von Bahr and Wahlberg[9] reported on a woman with erythema and itching after the application of a nicotine TTS. Upon patch testing, the patient had erythematous reactions to nicotine but no papules, edema, or vesicles. The authors concluded that the erythematous effect in this case was not due to allergy or irritation but rather to vasodilatation, a known effect of nicotine.[9,10]

Many studies evaluating the clinical efficacy of various TTSs report cutaneous side effects but do not describe reactions in detail. Because patch-test results were not reported in the majority of cases, such side effects are considered irritant reactions for the purposes of this review; they are summarized in Table 1 . Fischer and Tyler reported two cases of irritant contact dermatitis due to nitroglycerin TTSs. One patient was a 64-year-old man who presented with burning, pruritus, and erythema that was clearly demarcated and corresponded to the shape of the TTS. He had been applying TTSs in the same general area for 6 weeks. The other patient was a 55-year-old man who presented with erythema, burning, itching, and scaling on the left chest wall, where he had been applying nitroglycerin TTSs for 9 months. He had been replacing the patch every 48 hours as directed by his physician (instead of the usually recommended replacement schedule of every 24 hours) and had also been placing it in the same general area. Neither patient was patch-tested, because their reactions were clinically consistent with irritant contact dermatitis. The authors suggested that the application of patches in the same location and for longer than recommended may be a risk factor for irritant contact dermatitis.[11]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....